Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 54, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 24, 2012, 12:23 PM MST for Maricopa County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2012, 12:23 PM MST (19:23 UTC)
- Expired
- Aug 24, 2012, 1:17 PM MST
- In force
- 54 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522
WGUS55 KPSR 241923
FFWPSR
AZC013-242130-
/O.NEW.KPSR.FF.W.0054.120824T1923Z-120824T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1223 PM MST FRI AUG 24 2012
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES SYCAMORE CREEK...SUNFLOWER...
* UNTIL 230 PM MST
* AT 1219 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
HEAVY RAIN OVER THE SUNFLOWER BURN AREA. THE RAIN WILL PRODUCE
SIGNIFICANT FLOW IN CREEKS AND WASHES ACCOMPANIED BY MUD...ROCKS...
AND DEBRIS.
* FLASH FLOODING OF THE SYCAMORE CREEK DRAINAGE IS IMMINENT AND WILL
IMPACT THE COMMUNITY OF SUNFLOWER...AS WELL AS LOW WATER CROSSINGS
OF FOREST ROADS AND TRAILS. THIS INCLUDES FOREST ROAD 22 SOUTH OF
HIGHWAY 87...THE ARIZONA TRAIL...AND BOULDER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE BANKS OF SYCAMORE CREEK OR OTHER NEARBY DRAINAGE
AREAS MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROAD. TURN AROUND DONT DROWN.
LIFE-THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL TRIGGER MUD AND DEBRIS FLOWS...AND
ROCKSLIDES IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT.
&&
LAT...LON 3397 11146 3392 11145 3384 11140 3381 11148
3395 11153
$$
LEINS2 follow-up statements
435
WGUS75 KPSR 241936
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1236 PM MST FRI AUG 24 2012
AZC013-242130-
/O.CON.KPSR.FF.W.0054.000000T0000Z-120824T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
1236 PM MST FRI AUG 24 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
EXTREME NORTHEASTERN MARICOPA COUNTY...
AT 1229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WITH LOCALLY HEAVY RAIN JUST SOUTH OF THE SUNFLOWER
BURN AREA. SENSORS INDICATE THERE IS FLOW IN SYCAMORE CREEK.
ADDITIONAL THUNDERSTORMS ARE APPROACHING THE AREA AND COULD MOVE
THROUGH THE BURN SITE THROUGH 230 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYCAMORE
CREEK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE BANKS OF SYCAMORE CREEK OR OTHER NEARBY DRAINAGE
AREAS MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROAD. TURN AROUND DONT DROWN.
LIFE-THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL TRIGGER MUD AND DEBRIS FLOWS...AND
ROCKSLIDES IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT.
&&
LAT...LON 3397 11146 3392 11145 3384 11140 3381 11148
3395 11153
$$
LEINS447
WGUS75 KPSR 242017
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
117 PM MST FRI AUG 24 2012
AZC013-242027-
/O.CAN.KPSR.FF.W.0054.000000T0000Z-120824T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
117 PM MST FRI AUG 24 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHEASTERN MARICOPA COUNTY...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON HOURS...HOWEVER THE THREAT FOR IMMINENT
FLOODING ALONG SYCAMORE CREEK HAS ENDED.
LAT...LON 3397 11146 3392 11145 3384 11140 3381 11148
3395 11153
$$
LEINSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:40 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 24, 9:40 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 940 AM MST FRI AUG 24 2012 .SYNOPSIS... A HIGH PRESSURE SYSTEM WITH A LITTLE DRIER AIRMASS WILL LIMIT AFTERNOON AND EVENING THUNDERSTORM ACTIVITY TODAY AND SATURDAY TO THE HIGHER TERRAIN OF SOUTH CENTRAL ARIZONA...MAINLY NORTH AND EAST OF PHOENIX. DEEPER MONSOON MOISTURE WILL RETURN INTO ARIZONA SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...FOR AN INCREASING CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...BUT MAINLY TO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ARIZONA. && .DISCUSSION... MORNING SATELLITE AND RADAR IMAGERY SHOWING CLOUDS OVER A MAJORITY OF THE EAST VALLEY WITH ISOLATED SHOWERS POPPING UP OVER SOME OF THE MAJOR HIGHWAYS AND ROADWAYS. WITH A MOSTLY EAST-SOUTHEASTWARD MOTION...SKY HARBOR WILL MISS A CHANCE FOR MEASURING RAIN THIS MORNING. WE RECEIVED A REPORT OR TWO OF MINOR STREET FLOODING IN THE EAST VALLEY AND DECIDED A FLOOD ADVISORY WOULD BE ENOUGH FOR THE TIME BEING. CONTINUED SLIGHT CHANCE POPS FOR THIS AFTERNOON INTO EVENING TIME PERIOD OVER PHOENIX METRO AREA AND AREAS EAST. TEMPERATURES AS WELL AS THE REST OF THE FORECAST PACKAGE LOOK TO BE ON TRACK FOR TODAY. EVEN WITH CLOUDINESS THIS MORNING...STILL THINKING TEMPERATURES WILL RISE INTO THE UPPER 90S TODAY WITH SOME DECENT HEATING AFTER CLEARING BEHIND THE CLOUDS. PREVIOUS DISCUSSION STILL APPLIES. .PREVIOUS DISCUSSION... FOR THIS AFTERNOON AND EVENING... THERE IS ENOUGH UPPER LEVEL SUPPORT AND MOISTURE FOR MTN THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS NORTH AND EAST OF PHOENIX. LIGHT NORTHERLY STEERING CURRENTS WILL LIKELY MOVE MTN STORMS SOUTHWARD TOWARD THE NORTHERN EDGE OF THE GREATER PHOENIX AREA... WITH STRONG ENOUGH CONVECTIVE OUTFLOW WINDS TO PERHAPS SET OFF ISOLATED SHOWERS AND/OR THUNDERSTORMS ON THE DESERTS NEAR PHOENIX. THEREFORE WE WILL CONTINUE THE SLIGHT CHANCE OF AFTERNOON/EVENING STORMS IN SOUTH CENTRAL AZ FOR TODAY. SATURDAY... UPPER RIDGE BUILDS OVER THE REGION TO SUPPRESS ANY AFTERNOON AND EVENING STORM ACTIVITY...WITH THE EXCEPTION OF THE MOUNTAINS OF SOUTHERN GILA COUNTY. SUNDAY THROUGH THE MIDDLE OF NEXT WEEK... DEEPER MONSOON MOISTURE WILL BEGIN TO RETURN FROM THE SOUTH AND SOUTHEAST THIS PERIOD. UPPER LEVEL FLOW WILL BECOME FAVORABLE TO SUPPORT AND INCREASING CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ. THEREFORE...THERE IS A THREAT OF THUNDERSTORMS IN THE FORECAST FOR A LARGE PART OF SOUTH CENTRAL ARIZONA EACH DAY. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL... LINGERING WEAK INSTABILITY AND PERSISTENT LOW LEVEL MOISTURE WILL COMBINE TO GENERATE VICINITY/ISOLATED SHOWER ACTIVITY ACROSS THE PHOENIX METRO AREA THROUGH THE MORNING HOURS. EXPECT SHOWERS TO GENERALLY BE LIGHT...BUT BREEZY VARIABLE WINDS MAY ACCOMPANY ANY PASSING SHOWERS. MOSTLY SCT SKIES TO REMAIN THROUGH THE DAY WITH DIURNAL WINDS THROUGH THE AFTERNOON. AFTN STORM ACTIVITY SHOULD REMAIN MOSTLY OVER THE HIGHER TERRAIN TO THE NORTH AND EAST OF PHOENIX...BUT COULD SEND GUSTY OUTFLOW WINDS INTO THE VALLEY LATER THIS AFTERNOON AND EVENING. CURRENTLY NO INDICATION OF OUTFLOW WINDS OR WX IN THIS MORNING TAF PACKAGE. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... MOSTLY CLEAR SKIES AND SOUTH TO SOUTHEAST WINDS GENERALLY 10KT OR LESS FOR THE TERMINALS THROUGH SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... STRONG RIDGING ALOFT THAT WILL BE REMAINING OVER THE REGION THROUGH THE PERIOD IS EXPECTED TO KEEP THE DEEPEST MONSOON MOISTURE WELL TO THE SOUTH AND EAST. AS A RESULT...THUNDERSTORM ACTIVITY IS EXPECTED TO BE RESTRICTED TO JUST SOME ISOLATED CELLS OVER THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX EACH AFTERNOON AND EVENING. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. NIGHTTIME RELATIVE HUMIDITY RECOVERIES WILL REMAIN IN THE FAIR TO GOOD RANGE EACH DAY. WINDS WILL REMAIN ON THE LIGHT SIDE AND GENERALLY FOLLOW NORMAL DIURNAL PATTERNS....EXCEPT NEAR THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...DEWEY PREVIOUS DISCUSSION...VASQUEZ AVIATION...NOLTE FIRE WEATHER...NOLTE/PERCHA
Hazardous weather outlook, Aug 24, 6:09 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 609 AM MST FRI AUG 24 2012 AZZ022-023-027-028-251315- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 609 AM MST FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. A SLIGHT CHANCE SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE LIGHTNING...GUSTY WINDS...AREAS OF BLOWING DUST AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY THROUGH THURSDAY. HAZARDS INCLUDE LIGHTNING AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ020-021-025-026-CAZ030>033-251315- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 609 AM MST FRI AUG 24 2012 /609 AM PDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ024-251315- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 609 AM MST FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. A CHANCE OF SHOWERS THUNDERSTORMS ARE POSSIBLE. HAZARDS INCLUDE LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS PERIOD. THE PRIMARY HAZARDS ARE LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:03 AM MST | Areal Flood Advisory | PSR | Maricopa | 117 min |
| Aug 24, 4:29 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.